Question: A 50-year-old woman previously diagnosed with mild pan-colonic ulcerative colitis (UC) managed with oral mesalamine therapy for 18 months presented with an increase in rectal bleeding and stool frequency. She had no prior history of extraintestinal manifestations related to her UC.
Colonoscopy was performed showing pan-colonic moderate inflammation (graded as Endoscopic Mayo Score of 2). The patient was started on corticosteroids as a bridge to vedolizumab therapy. After 8 weeks and 2 induction doses of vedolizumab, and as steroids were weaned off, she presented with another exacerbation of her gastrointestinal symptoms. Moreover, she had also developed edema and a patchy vesiculated rash with hemorrhagic bullae in her chest, back, and bilateral feet (Figure A). On presentation, she was afebrile with tachycardia to the 150s beats per minute. She was initially hypotensive but did respond to intravenous fluids without need for vasopressor support.
Doppler ultrasounds revealed intact arterial pulses in both lower extremities and no evidence of deep venous thrombosis.
Additionally, she had developed several other necrotic-appearing patches on the skin of her right forearm (Figure B), left upper arm and right flank. Initial laboratory evaluation revealed an elevated white blood cell count (35.7 × 109/L), anemia with hemoglobin of 7.5g/dL, a normal creatinine of 0.73 mg/dL, sodium of 126, a normal liver function with alanine transaminase of 22 U/L and total bilirubin of 1.1 mg/dL, a prolonged international normalized ratio of 1.7, a high C-reactive protein of 227 mg/L (reference range <7.4 mg/L), an elevated lactate of 5.8 mmol/L, and a low fibrinogen at 129 mg/dL.
The initial differential diagnosis included sepsis (without shock) secondary to a cellulitis rash of the back, potential disseminated intravascular coagulation, or a Steven Johnson syndrome–type reaction secondary to vedolizumab. She was treated initially with antibiotics, intravenous fluid and 2 U of red blood cells. Surgery was consulted and emergent debridement of her back wounds was performed given the concern for septic shock and possible necrotizing fasciitis. Skin biopsy of the back showed findings consistent with thrombotic vasculopathy without fungal organisms (Figure C). Testing for Factor V Leiden mutation was positive. Initial therapy included broad-spectrum antibiotics, and fresh frozen plasma to correct the underlying coagulopathy. Hematology was consulted, and it was recommended to hold any anti-coagulation such as heparin or cryoglobulin despite low fibrinogen levels given the tenuous balance between bleeding and thrombosis. A repeat colonoscopy was also performed, showing worsening of the mucosal inflammation with deep ulcerations (graded as an endoscopic Mayo Score of 3). A single inclusion body was seen on colonic biopsies after immunostaining for cytomegalovirus. This was of unclear significance, but given the clinical picture, a course of ganciclovir was started. Clostridioides difficile testing was “indeterminant” (positive nucleic acid amplification test with a negative enzyme immunoassay).
Taking into account the severity of disease, the patient was treated with oral vancomycin. Intravenous corticosteroids were started with minimal improvement of the gastrointestinal symptoms and no significant improvement of the skin lesions.